Texas, 2016

Flash Flood in Texas, June 27, 2016

June 27, 2016 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was centered over the Four Corners Region and an upper low was just west of the Pecos River. There was a lot of moisture in the atmosphere which contributed to heavy rain and flash flooding across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was centered over the Four Corners Region and an upper low was just west of the Pecos River. There was a lot of moisture in the atmosphere which contributed to heavy rain and flash flooding across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 27, 10:36 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 27, 10:36 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1136 AM CDT MON JUN 27 2016

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR ceilings have lifted somewhat with slowly warming temperatures,
so expect VFR conditions at most area terminals through tonight.
There will be a chance of showers, and perhaps an isolated
thunderstorm or two, so will include RA with lower ceilings at most,
if not all, terminals through the afternoon.

&&

.PREV DISCUSSION... /issued 935 AM CDT MON JUN 27 2016/

Sending a forecast update this morning to increase PoPs areawide
as the upper low and daytime heating continue to generate
widespread showers and thunderstorms. With PWATs over 1.5 inches,
some of these storms will have the potential to produce 2-3
inches of rain in an hour, so added heavy rain as well. Finally,
high temperatures were lowered several degrees due to the expected
cloud cover and rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     86  69  92  71 /  40  10  10  10
Carlsbad                       88  67  93  68 /  30  20  10  10
Dryden                         87  72  96  75 /  40  10  10  10
Fort Stockton                  85  69  93  70 /  70  10  10   0
Guadalupe Pass                 79  62  84  65 /  30  30  20  10
Hobbs                          84  66  88  67 /  40  10  10  10
Marfa                          78  60  84  60 /  60  40  30  10
Midland Intl Airport           83  69  93  70 /  60  10  10  10
Odessa                         83  70  92  70 /  70  10  10  10
Wink                           83  68  95  71 /  70  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 27, 8:26 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
926 AM CDT MON JUN 27 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281430-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
926 AM CDT MON JUN 27 2016 /826 AM MDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT WEST
TEXAS AND SOUTHEAST NEW MEXICO TODAY, AND PERHAPS TONIGHT.
LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE THE PRIMARY
THREAT, HOWEVER SOME OF THE STRONGER THUNDERSTORMS OVER THE
HIGHER TERRAIN COULD PRODUCE STRONG WIND GUSTS OVER 55 MPH THIS
AFTERNOON.  FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THE
STRONGER STORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The San Angelo radar (KSJT), 163 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Terrell

When
June 27, 12:15 PM CST to 1:30 PM CST
Where
Terrell County, 33.58 mi NNE of Dryden to 34.34 mi NNE of Dryden
Cause
Heavy Rain
Reported by
Public
Coordinates
30.467, -101.830

Heavy rain fell across Terrell County and produced flash flooding fifteen miles south of Sheffield. Six to twelve inches of water was reported running over State Highway 349 at Independence Creek. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644757.